CH 26 Heart Failure NCLEX

A client with congestive heart failure, CHF, is prescribed digoxin (Lanoxin) and furosemide (Lasix). Nursing interventions will include: (Select all that apply.)
Encourage intake of water and fruit juices.
Restrict intake of green, leafy vegetables.
Check

Checking apical pulse before administering medication.
Monitor serum electrolytes.
Rationale: Digoxin is a cardiac glycoside. which can slow heart rate, and an apical heart rate is checked prior to administration. Lasix is a loop diuretic used in treatmen

The client is prescribed digoxin (Lanoxin) for treatment of HR. Which of the following statements by the client indicates the need for further teaching by the nurse?
"I should not get short of breath anymore."
"This drug will help my heart muscle pump les

This drug will help my heart muscle pump less."
Rationale: The ability to increase the strength of contractions is a characteristic of cardiac glycosides. It may result in a decrease in pulse. Initially the client may experience some fatigue. Symptoms of

The nurse reviews lab studies of a client receiving digoxin (Lanoxin). Intervention by the nurse is required if the results include a
Serum sodium level of 140 mEq/L.
Serum digoxin level of 1.2 ng/dL.
Serum potassium level of 3.0 mEq/L.
Hemoglobin 14.4 g/

Serum potassium level of 3.0 mEq/L.
Rationale: Normal serum potassium level is 3.5-5.0 mEq/L. Hypokalemia may predispose the client to digitalis toxicity. The other lab values are WNL.

The client's serum digoxin level is 2.2 ng/dL and the heart rate is 120 and irregular. The nurse expects to administer which of the following drugs?
Digoxin immune Fab (Digibind)
Furosemide (Lasix) 60 mg I.V.
Digoxin 0.5 mg bolus I.V.
Potassium 40 mEq add

Digoxin immune Fab (Digibind)
Rationale: Digibind binds and removes digoxin from the body and prevents toxic effects of digoxin overdose. A serum level of 2.2 is elevated, and the client is exhibiting signs of digoxin toxicity. The question does not indic

The client is prescribed captopril (Capoten) for treatment of HF. The nurse teaches that the primary action of the drug is to
Prevent influx of calcium.
Lower peripheral resistance and reduce blood volume.
Increase strength of ventricular contractions.
In

Lower peripheral resistance and reduce blood volume.
Rationale: ACE inhibitors decrease peripheral resistance and reduce blood volume by enhancing the excretion of sodium and water. This results in decreased afterload and increased cardiac output.

A client is being started on lisinopril (Zestril). Nursing interventions during initial therapy with this medication must include
Monitoring blood pressure.
Monitoring intake and output.
Monitoring EKG.
Monitoring serum levels.

Monitoring blood pressure.
Rationale: Lisinopril is an ACE inhibitor, which can cause severe hypotension with initial doses. The nurse should monitor the client closely for several hours.

The nurse developing a teaching plan for a client receiving thiazide diuretics should include the following.
Teaching the client to take apical pulse.
Decreasing potassium-rich foods in the diet.
Including citrus fruits, melons, and vegetables in the diet

Including citrus fruits, melons, and vegetables in the diet.
Rationale: Thiazide diuretics are potassium wasting, and levels should be closely monitored. Encouraging foods rich in potassium could help maintain potassium levels. Taking an apical pulse is i

The client is prescribed a beta-blocker as adjunct therapy to treatment of heart failure. The nurse recognizes that beta blockers act by
Increasing contractility and cardiac output.
Decreasing preload.
Slowing the heart and decreasing afterload.
Decreasin

Slowing the heart and decreasing afterload.
Rationale: Beta-blockers improve symptoms of HF by slowing heart rate and decreasing blood pressure. The decreased afterload causes decreased workload on the heart.

Lisinopril (Prinivil) is part of the treatment regimen for a client with HF. The nurse monitors the client for which electrolyte imbalance of this drug?
Hyponatremia
Hyperkalemia
Hypokalemia
Hypernatremia

Hyperkalemia
Rationale: ACE inhibitors block aldosterone secretion, which results in sodium loss and potassium retention. Hyperkalemia may occur, especially when the drug is taken concurrently with potassium-sparing diuretics.

When caring for a client receiving triamterene (Dyrenium), the nurse places priority on which nursing intervention?
Monitor electrolytes for hyperkalemia.
Monitor electrolytes for hypernatremia.
Monitor heart rate closely.
Monitor blood pressure closely.

Monitor electrolytes for hyperkalemia.
Rationale: Dyrenium is a potassium-sparing diuretic. The client should be monitored for signs of hyperkalemia. Hyponatremia, not hypernatremia may occur. BP and heart rate should be monitored, but are not priority wi

The nurse includes the definition of HF in the teaching plan for the client. An accurate description of the mechanism of HF is that [Hint]
there is too much fluid in the heart.
the heart cannot get oxygen.
the heart is unable to pump effectively.
there is

the heart is unable to pump effectively.

Lisinopril (Prinivil) is part of the treatment regimen for a client with HF. The nurse monitors the client for the development of which of teh following adverse effects of this drug? SELECT ALL THAT APPLY
1. Hyperkalemia
2.Hypocalcemia
3. Cough
4. Dizzine

1. Hyperkalemia
2.Hypocalcemia
3. Cough
4. Dizziness

A client with HF has an order for lisnopril (Prinivil, Zestril) Which of the following conditions in the client's history would lead a nurse to confirm the order with the provider?
1. A history of HT previously treated with diuretics.
2. A history of seas

A history of angioedema after taking enalapril (Vasotec)

A nurse in a provider's office is monitoring serum electrolytes for 4 older adult clients who take digoxin(Lanoxin) & furosemide(Lasix). Which of the following electrolyte values puts a client at risk for dig toxicity?
1. Calcium 9.2 mg/dL
2. Calcium 10.3

3. Potassium 3.4 mEq/L

A nurse is caring for an older adult client who has a new prescription for digoxin and takes multiple other medications. concurrent use of which of the following medications places the client at risk for dig toxicity?
1. Phenytoin (Dilantin)
2. Verapamil

2. Verapamil (Calan) -- CCB, can increase digoxin levels. if used together dig dosage may need to be lowered.

A nurse is administering a dopamine infusion at a moderate dose to a client who has severe HF. Which of the following is an expected effect?
1. Lowered heart rate
2. Increased myocardial contractility
3. Decreased conduction through the AV node
D. Vasocon

2. Increased myocardial contractility -- thus increasing CO

A nurse is providing teaching to a client who has a new prescription for digoxin (Lanoxin) Which of the following may indicate dig toxicity & should be reported to the provider?
1. Fatigue
2. constipation
3. Anorexia
4. Rash
5. Diplopia

1. Fatigue
Not constipation but -- nausea, vomiting & diarrhea
3. Anorexia b/c GI disturbances
5. Diplopia -- visual changes , halo, yellow-tinged vision.

A nurse is monitoring the digoxin level for a client who has been taking a daily dose of digoxin for 1 month. the digoxin level is 0.25 ng/mL. The nurse should notify the provider and anticipate which of the following:
1. An increase in the client's digox

1. An increase in the client's digoxin dose.